Introduction: Capecitabine is a chemotherapeutic agent used in the treatment of metastatic colorectal cancer and metastatic breast cancer. Cardiac toxicity appears rarely, but it may be a worrying adverse effect for some patients. Although several hypotheses have been proposed for the mechanism of cardiotoxicity, co-ronary vasospasm is most commonly found. Electro-cardiography may indicate ST segment elevation, and cardiac biomarkers may be elevated resembling acute coronary syndrome.
Methods: We present the case of a 63-year-old obese, dyslipidemic patient recently diagnosed with recto-sigmoid adenocarcinoma stage IV operated 2 months ago, with hepatic and pulmonary metastases, treated with Oxaliplatin 247 mg on Day 1, followed by Cape-citabine 3.5 g/day, who addressed to a territorial hos-pital for constrictive precordial pains occurring at low effort and in rest, with duration of 5-10 minutes. The symptomatology started after about 8 days of oncology treatment and the electrocardiogram showed transient ST-segment elevation of 2-3 mm in the lateral territory, in pain. Due to the occurrence of a long-lasting angi-na crisis and the mild positivity of myocardial necrosis enzymes, he was transferred at the Institute of Cardio-vascular Disease Iași, Capecitabina was discontinued at the recommendation of the oncologist.
Results: Clinically on admission: blood pressu-re=145/70 mmHg, heart rate=60 beats/minute, grade II/VI aortic systolic murmur, cardiovascular compen-sated. Biological: hyperglycemia, hyperlipoproteine-mia. Electrocardiography: sinus rhythm, 60/min, rS in DIII and aVF. Echocardiography: Normal-sized heart, mild left ventricular concentric hypertrophy witho-ut contractile disorders, ejection fraction=65%, aortic valves sclerosis, type I diastolic dysfunction. Since the patient did not repeat angina pain, an exercise test at the cyclomergometer was made, driven submaximally, negative for angina and myocardial ischaemia, but positive for supraventricular and ventricular arrhyth-mias. Coronarography revealed a 70% stenosis at the ostium of first diagonal artery, small vessel, otherwise normal epicardial coronary artery. In this context, we considered the possibility of myocardial ischemia due to chronic spasm under Capecitabine, recommending the definitive discontinuation of it.
Conclusions: T he presence of iatrogenic vasospastic angina below capecitabine at a patient without a histo-ry of cardiac disease, draws attention to the caution of using this drug in preexisting myocardial ischemia. Ca-reful monitoring for early recognition of cardiovascular adverse effects is required when oncological treatment is used to avoid the occurrence of more severe, even fatal complications.